Tornadoes · United States · Nebraska · 2001
F0 tornado, Cook, Nebraska, May 4, 2001
This F0 tornado ran 0.1 miles across Johnson County on May 4, 2001, touching down at 7:43 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 4, 2001
- Touchdown
- 7:43 PM CDT (00:43 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Johnson County
- Touchdown point
- 40.450, -96.170
- Lift-off point
- 40.450, -96.170
- Record number
- 143
What the Weather Service recorded
Brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS OAX issued a tornado warning for this county at 00:10 UTC, 33 minutes before the tornado touched down, in force until 00:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:43 UTC | 22:15 UTC | Severe Thunderstorm Warning | OAX |
| 00:10 UTC | 00:45 UTC | Tornado Warning | OAX |
| 00:48 UTC | 01:15 UTC | Tornado Warning | OAX |
| 01:15 UTC | 01:45 UTC | Tornado Warning | OAX |
| 01:45 UTC | 02:00 UTC | Tornado Warning | OAX |
| 02:01 UTC | 02:30 UTC | Severe Thunderstorm Warning | OAX |
| 03:05 UTC | 07:00 UTC | Flash Flood Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 4, 2:50 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 4, 2:50 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 250 PM CDT FRI MAY 4 2001 MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT THROUGH THE WEEKEND. ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER ALONG THE KS/OK BORDER SE OF DDC. MAIN SURFACE LOW WAS OVER TX N OF MAF. CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80. THE CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA. INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT 850 MB AND MOISTURE LIFTING OVER THE FNT. HAVE COORDINATED WITH HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD WATCH. LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND 60 FAR SERN ZONES. PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK IN THE AFTERNOON. ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE ATMOSPHERE ABOVE 700 MB AFTER 18Z. EXPECT A SQUALL LINE TO DVLP TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY NIGHT. WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES. MODELS ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY AROUND 18Z SUNDAY. WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW BECOMES NW ALOFT. FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A MILLER
In the hours before
Special weather statement, May 4, 4:45 PM CDT, 2 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT FRI MAY 4 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID EVENING. A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH. ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY ALOFT WILL INCREASE. THIS INSTABILITY...IN COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT. AT THIS TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER THIS EVENING. THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT. GW
Local storm report, May 4, 6:09 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 2 W DAWSON NE TORNADO
05/04/01 RICHARDSON REPORTED BY STORM
SPOTTER. BRIEF
TOUCHDOWN REPORTED.Special weather statement, May 4, 6:45 PM CDT, 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050201- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 645 PM CDT FRI MAY 4 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID EVENING. A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST IOWA COULD BECOME SEVERE INTO MID EVENING. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN RISK. HOWEVER A FEW TORNADOES AREA ALSO POSSIBLE. OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH. ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY ALOFT WILL INCREASE. THIS INSTABILITY...IN COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT. AT THIS TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER MID EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...kWHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT. GW
Local storm report, May 4, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 9 S AUBURN NE TORNADO
05/04/01 NEMAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
0.7 hours before the tornado, 98 km from the path. May 5, 2001.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.9 K/km
Omaha, NE (KOAX), 12:00Z
11.3 hours after it, 98 km from the path. May 5, 2001.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Beatrice Municip (BIE), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:51 UTC | 60.8 | 59 | 350° 6 kt | 1015.2 | ||
| 23:12 UTC | 62.6 | 60.8 | 70° 4 kt | 1015.6 | ||
| 23:30 UTC | 62.6 | 60.8 | 30° 7 kt | 1015.2 | ||
| 00:10 UTC | 64.4 | 62.6 | 40° 10 kt | 15 | 1014.6 | |
| 00:32 UTC | 64.4 | 62.6 | 50° 8 kt | 17 | 1014.2 | |
| 00:50 UTC | 64.4 | 62.6 | 60° 12 kt | 1014.2 | ||
| 01:51 UTC | 60.8 | 57.2 | 110° 7 kt | 1015.6 | ||
| 02:10 UTC | 60.8 | 57.2 | 80° 5 kt | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the touchdown began at 00:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 4, 2001
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 4:05 PM CDT | F1 | Tillman, OK | 0.5 | 200 | 1 | $250,000 | |
| May 4 | 5:45 PM CDT | F0 | Richardson, NE | 0.1 | 40 | |||
| May 4 | 6:15 PM CDT | F0 | Johnson, NE | 0.1 | 40 | |||
| May 4 | 6:16 PM CDT | F0 | Andrew, MO | 20.0 | 30 | |||
| May 4 | 6:48 PM CDT | F0 | Nemaha, NE | 0.1 | 40 | |||
| May 4 | 6:48 PM CDT | F0 | Andrew, MO | 25.0 | 0 | |||
| May 4 | 7:05 PM CDT | F0 | Grady, OK | 0.2 | 25 | |||
| May 4 | 7:20 PM CDT | F0 | Grady, OK | 0.7 | 50 | |||
| May 4 | 7:25 PM CDT | F0 | Nodaway, MO | 25.0 | 0 | |||
| May 4 | 8:42 PM CDT | F1 | Johnson, TX | 0.3 | 50 | $30,000 | ||
| May 4 | 9:43 PM CDT | F1 | Tarrant, TX | 8.0 | 150 | 2 | $5.0 million | |
| May 4 | 9:45 PM CDT | F1 | Johnson, TX | 2.8 | 50 | 1 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.